Stopping This Drug Cold Turkey Can Burn You

    2053
    0
    SHARE

    The drug you have been taking for acid reflux for years may have potential side effects you don’t want.  Don’t just quit taking it, because your stomach has to adjust to all the new acid.

    There is new research out that has many people ready to quit taking their PPIs (proton pump inhibitors).

    These are heartburn medications such as Nexium and others which reduce the stomach acidity.  These meds have provided relief to millions afflicted with long-term heartburn and GERD.  These are available over-the-counter without a prescription.  Generic names include: omeprazolepantoprazole, and esomeprazole.

    But new research has come out linking PPIs to liver cancer and brittle bones as well as absorption issues with various nutrients.  As a result, many people want to stop taking their PPI.

    But going cold turkey could be very painful.

    When you think about it, if you have been taking PPIs for over six months, you have reduced the amount of mucus required to protect your stomach because your stomach is not as acidic as it was before you started taking the drugs.

    Tapering down may be the best strategy to get off PPIs.

    A good tapering strategy is to reduce your dosage 50% per week.  Once you get to the lowest dose per week, then try quitting.

    Even if you do get off the PPI, you still may be suffering from GERD (gastroesophageal reflux disease) which is very painful.

    But you still might consider getting off the PPI because of the four main dangers of the drug:

    • When you reduce the amount of stomach acid, you are at greater risk of infections.  The acid kills a great number of dangerous bugs.  Taking a PPI nearly doubles your chance of developing pneumonia.
    • Clostridium difficile infections which cause severe diarrhea and gut pain.
    • Dementia – people who take PPIs are 1.5 times more likely to develop severe memory problems. PPIs are associated with plaque buildup in the brain.
    • Bone brittleness because the PPIs affect the absorption of calcium and magnesium. Long-term use is associated with hip fractures.

    Bonus Problem – As this article in Freedom Health News shows, you also now need to worry about liver cancer.

    You may have rebound symptoms for up to two weeks after you quit taking your PPI, but slowly lowering your dose will help minimize this.

    Another tapering suggestion is to start taking the drug every other day for two weeks and then every three days before stopping completely.

    Quitting a PPI actually takes commitment.  Only 27% of those who try to quit are staying off after a year.

    The reason why is the heartburn and GERD doesn’t quit.  So, it might be time to switch strategies to end it without PPIs.

    One strategy may be to raise the end of your bed (not your pillows) by just an inch or two.  It doesn’t take much but because liquids roll downhill, the slight tilt may be enough to keep stomach acids where they belong.

    Chamomile tea and licorice root may help some people.

    Some herbs may help coat the tissue in the esophagus and stomach.  Slippery elm root bark, and marshmallow root come in a powdery form and can be mixed with water.

    Aloe vera gel (NOT the sunscreen/sunburn type) formulated for upper GI tract problems might also help coat your stomach.

    Iberogast is a compound of nine herbs that has been clinically tested and is helpful for some people.  In three studies of functional dyspepsia that included patients with GERD symptoms, those receiving it were more than five times likely to have improvement in symptoms than those receiving a placebo.

    In short, there are a host of reasons to start considering getting off your PPI but it’s going to take a strategy and some dedication to make it work.

    NO COMMENTS

    LEAVE A REPLY